Alert archive / South Dakota / Red Flag Warnings in 2012

Red Flag Warning 21, NWS Aberdeen, SD

October 10, 2012

NWS Aberdeen, SD issued this red flag warning at Oct 10, 2012, 4:03 AM CDT. It took effect at Oct 10, 2012, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2012, 4:03 AM CDT (09:03 UTC)
In effect from
Oct 10, 2012, 12:00 PM CDT
Expired
Oct 10, 2012, 8:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS83 KABR 100903
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT WED OCT 10 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.GUSTY SOUTHWEST WINDS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON. SUSTAINED WINDS WILL INCREASE TO AT LEAST 20 TO 25 MPH
AND GUSTS WILL LIKELY EXCEED 30 MPH ACROSS MUCH OF THE AREA. WITH
EXTREMELY DRY FINE FUELS AND RELATIVE HUMIDITY VALUES FORECAST TO
DROP TO NEAR 20 PERCENT...EXPLOSIVE FIRE GROWTH POTENTIAL IS
EXPECTED THROUGH THE AFTERNOON HOURS.

SDZ268-269-271-272-101715-
/O.NEW.KABR.FW.W.0021.121010T1700Z-121011T0100Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-
403 AM CDT WED OCT 10 2012 /303 AM MDT WED OCT 10 2012/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 268...269...271 AND 272...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS
EVENING.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 268... 
  269...271 AND 272.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD VERY
  QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
431 
WWUS83 KABR 101654
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
ISSUED BY NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT WED OCT 10 2012

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 268...269...271...AND 272...

.GUSTY SOUTHWEST WINDS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON. SUSTAINED WINDS WILL INCREASE TO AT LEAST 15 TO 20 MPH
AND GUSTS WILL LIKELY REACH 30 MPH ACROSS MUCH OF THE AREA. WITH
EXTREMELY DRY FINE FUELS AND RELATIVE HUMIDITY VALUES FORECAST TO
DROP TO 20 TO 25 PERCENT...EXPLOSIVE FIRE GROWTH POTENTIAL IS
EXPECTED THROUGH THE AFTERNOON HOURS.

SDZ268-269-271-272-110100-
/O.CON.KABR.FW.W.0021.121010T1700Z-121011T0100Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-
1154 AM CDT WED OCT 10 2012 /1054 AM MDT WED OCT 10 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 268...269...271 AND 272...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 268... 
  269...271 AND 272.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH.

* RELATIVE HUMIDITY...AFTERNOON HUMIDITY WILL DROP TO 19 TO 25
  PERCENT IN MOST AREAS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD VERY 
  QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
249 
WWUS83 KABR 110112
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT WED OCT 10 2012

...RED FLAG WARNING EXPIRES...

.TEMPERATURES HAVE COOLED...WINDS HAVE DECREASED AND THE RELATIVE
HUMIDITY HAS INCREASED THIS EVENING.

SDZ268-269-271-272-110215-
/O.EXP.KABR.FW.W.0021.000000T0000Z-121011T0100Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-
812 PM CDT WED OCT 10 2012 /712 PM MDT WED OCT 10 2012/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 268...269...271 AND 272...

CONDITIONS HAVE IMPROVED THIS EVENING. THUS...THE RED FLAG WARNING
WAS ALLOWED TO EXPIRE.



$$

MOHR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Oct 10, 12:30 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 10, 12:30 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CDT WED OCT 10 2012

.UPDATE...
THE WESTERN PORTION OF THE CWA HAS PRETTY MUCH CLEARED OUT...WHILE
THE EASTERN CWA REMAINS UNDER AN ABUNDANCE OF CLOUD COVER.
STILL SOME CLOUDS APPROACHING FROM THE NORTHWEST AS WELL...SO WILL
HAVE TO MONITOR FOR THE POSSIBILITY THAT THE EAST WILL NOT CLEAR
OUT TONIGHT AS EXPECTED. FOR NOW...WILL STICK WITH THE LIKELIHOOD
THAT THE EAST WILL CLEAR. NO CHANGES MADE TO WINDS OR TEMPERATURES
AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CLOUD COVER IS SCATTERING OUT ACROSS THE AREA WITH TEMPERATURES
HOLDING IN THE 40S. BREEZY NORTHWEST WINDS WILL SLOWLY SUBSIDE
THIS EVENING AS A SURFACE RIDGE BUILDS ACROSS THE AREA. WINDS WILL
BE RATHER LIGHT OVERNIGHT WITH SKIES TRENDING MOSTLY CLEAR/PARTLY
CLOUDY. THIS WILL ALLOW TEMPS TO FALL NICELY OVERNIGHT WITH LOWS
BOTTOMING OUT IN THE 20S. CLOUD COVER FORECAST A BIT TRICKY
OVERNIGHT AS THERE IS STILL A WEALTH OF CLOUD COVER TO THE NORTH
THAT HAS TO ROTATE THROUGH. BUT WITH LOSS OF DAYTIME HEATING AND
SHORTWAVE DEPARTURE LATER TONIGHT...SHOULD SEE A TREND TO MOSTLY
CLEAR SKIES.

AS THE SURFACE HIGH DEPARTS ON WEDNESDAY AND LOW PRESSURE
APPROACHES FROM THE NORTHWEST...PRESSURE GRADIENT TIGHTENS AND
BREEZY SOUTHWEST WINDS DEVELOP. AT THE SAME TIME...MILD AIR ALOFT
WILL SPREAD NORTHEAST OVER THE AREA WITH THE WESTERN CWA SEEING
850 MB TEMPS IN THE LOWER TEENS. THE BREEZY SOUTHWEST WINDS WILL
HELP MIX DOWN SOME OF THIS MILD AIR. WILL SEE SFC TEMPS IN THE 60S
TO LOW 70S ACROSS THE CWA. WITH DRY AIR IN PLACE...WILL ALSO BE
FLIRTING WITH RED FLAG CRITERIA. CURRENT FORECAST RH SHOWS
READINGS IN THE LOW 20S ALONG AND WEST OF THE JAMES DURING PEAK
HEATING WITH MARGINAL WIND GUSTS. SOMETHING FOR LATER SHIFTS TO
KEEP AN EYE ON...WILL BE VERY HIGH FIRE DANGER NONETHELESS.

WARM UP IS SHORT-LIVED AS ANOTHER COLD FRONT DROPS SOUTH THROUGH
THE AREA WEDNESDAY NIGHT. BREEZY NORTH WINDS EXPECTED BEHIND THE
FRONT WEDNESDAY NIGHT AS COLDER AIR ALOFT POURS SOUTH THROUGH THE
AREA. 850 MB TEMPS CRASH TO BELOW ZERO ACROSS THE NORTHERN HALF OF
SOUTH DAKOTA BY 12Z THURSDAY. HIGHS ON THURSDAY WILL BE SEVERAL
DEGREES COOLER THAN WEDNESDAY. SURFACE HIGH WILL MOVE SOUTHEAST
ACROSS THE DAKOTAS AND INTO MINNESOTA THURSDAY NIGHT. THE LIGHTEST
WINDS AND COLDEST TEMPERATURES ARE EXPECTED ACROSS THE EASTERN
CWA...WITH THE WESTERN CWA SEEING INCREASING SOUTHEAST WINDS AND
RETURN FLOW ALREADY BY 12Z FRIDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
LONG TERM PERIOD REMAINS FAIRLY UNCHANGED FROM PREVIOUS FORECAST
REASONING. PATTERN BEGINS RELATIVELY QUIET AS HIGH PRESSURE WILL
BE SLIDING EAST OF OUR AREA ACROSS THE UPPER MS VALLEY AND
SOUTHERN GREAT LAKES REGION. WAA PATTERN SETS UP ON FRIDAY ON
SOUTHERLY FLOW AND SHOULD REBOUND TEMPS IN THE AFTN TO AT OR JUST
BELOW NORMAL. DEPENDING ON HOW WIND SPEEDS AND RH VALUES SHAKE OUT
DURING THE AFTERNOON...FIRE WX CONDITIONS COULD BE ELEVATED AT
THAT TIME. STORM SYSTEM STILL ADVERTISED TO AFFECT THE AREA FOR
THE BEGINNING OF THE WEEKEND. TIMING AND PLACEMENT ISSUES OF THE
SYSTEM STARTING TO SHOW UP IN THE LONG TERM GUIDANCE...BUT NOT
CONFIDENT ENOUGH TO DEVIATE FROM THE GOING FORECAST. STILL TIME TO
WORK THOSE KINKS OUT BEFORE SATURDAY. AT ANY RATE...SYSTEM STILL
LOOKS TO BRING A DECENT CHANCE OF RAIN TO PORTIONS OF OUR
CWA...ESPECIALLY FOR CENTRAL AND EASTERN ZONES. ATMOSPHERE SHOWING
SOME INSTABILITY ON SATURDAY TO CONTINUE CHANCES FOR SOME THUNDER
FOR OUR SERN CWA ZONES. CLOUDS AND RAIN WILL KEEP READINGS ON
SATURDAY AT OR JUST BELOW NORMAL. THE REMAINDER OF THE FORECAST
PERIOD WILL FEATURE TEMPS AT OR JUST ABOVE NORMAL AS THE PATTERN
SHIFTS BACK TO A MORE ZONAL FLOW EARLY NEXT WEEK. A COUPLE OF WEAK
SYSTEMS MOVING THROUGH SUNDAY NIGHT THROUGH TUESDAY MAY PROVIDE A
QUICK SHOT AT SOME SHOWERS FOR PORTIONS OF THE CWA.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT AND THROUGH
THE DAY WEDNESDAY. BKN-OVC CIGS AOA 8K FEET WILL CONTINUE TO DRIFT
OVER PORTIONS OF THE CWA. BY MIDDAY WEDNESDAY...THE MID LEVEL
CLOUDS WILL HAVE GONE AWAY AND BKN-OVC HIGH CLOUDS AOA 15K FEET
WILL COVER THE AREA. LOOK FOR SOUTHWESTERLY WINDS TO INCREASE INTO
THE 10 TO 20KT RANGE BY MIDDAY WEDNESDAY. VSBYS WILL BE
UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TMT
LONG TERM...VIPOND
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Oct 9, 3:50 PM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT TUE OCT 9 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-102100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 PM CDT TUE OCT 9 2012 /250 PM MDT TUE OCT 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HIGH FIRE DANGER WILL DEVELOP ACROSS THE AREA WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.